Minnesota, 2024

Damaging Winds in Minnesota, August 29, 2024

August 29, 2024 · NWS DLH · 3 events in 2 counties and zones

A broken line of thunderstorms developed across western Minnesota and moved northeast into the Brainerd Lakes area during the early to mid-afternoon of the 29th ahead of a cold front. The storms quickly began to weaken as the pushed across the Brainerd Lakes area as they encountered a more stable airmass across northeastern Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A broken line of thunderstorms developed across western Minnesota and moved northeast into the Brainerd Lakes area during the early to mid-afternoon of the 29th ahead of a cold front. The storms quickly began to weaken as the pushed across the Brainerd Lakes area as they encountered a more stable airmass across northeastern Minnesota. Only a few sporadic reports of damage were received, but one property lost most of the trees on the site.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 29, 12:20 PM CST, 1 hour 20 minutes earlier. Its key messages:

  • Isolated to scattered severe storms are possible today. All hazards are possible but the time window for large hail and tornadoes is narrow. Damaging winds and heavy rain are the most likely.
  • Heavy rain is likely with thunderstorms today, and localized flash flooding is possible. A Flood Watch is in effect through early Friday morning for portions of NE MN.
  • Breezy and fairly quiet conditions into the weekend.
Area forecast discussion, Aug 29, 12:20 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
120 PM CDT Thu Aug 29 2024

.KEY MESSAGES...

- Isolated to scattered severe storms are possible today. All
hazards are possible but the time window for large hail and
tornadoes is narrow. Damaging winds and heavy rain are the most
likely.
- Heavy rain is likely with thunderstorms today, and localized flash
flooding is possible. A Flood Watch is in effect through early
Friday morning for portions of NE MN.
- Breezy and fairly quiet conditions into the weekend.

&&

.DISCUSSION...
Issued at 120 PM CDT Thu Aug 29 2024

A cold front stemming from a stout upper level low is draped over
the far eastern Dakotas and into western Minnesota early this
afternoon. A robust warm sector has developed ahead of this front,
with a plume of dewpoints in the low 70s surging northward. We've
seen some percolating pop up thunderstorm activity within this
sector this morning, much of which has been elevated benefiting
from over 1500 J/kg of MUCAPE and good mid level lapse rates.
Clearing and increasing temperatures and dewpoint has lead to a
developing area of increasing surface based CAPE pushing up into
north-central Minnesota. This should allow developing storms this
afternoon in north-central Minnesota to become surface based,
compared to our elevated storms from this morning. With strong
synoptic support, individual storms should grow upscale quickly
along and just ahead of the front, and a discrete cell mode is not
expected to last long. Within that narrow discrete mode window would
be the best chance for larger hail up to 1.5" and a supercell
tornado threat over north-central Minnesota. As storm mode becomes
more linear, the primary hazards shift to damaging wind and heavy
rain. With this linear mode there is a marginal QLCS tornado threat,
especially along the northern extent of the severe outlook, where
low level shear should be maximized. Earliest severe threat should
begin early this afternoon and then progress eastward with the
front, clearing the Northland near midnight.

A Flood Watch has been issued for portions of NE MN and NW WI for
possible flash flooding with thunderstorms this afternoon and
evening. Confidence has increased for high rainfall rates within
thunderstorms and the likelihood of localized flash flooding. HREF
LPMM has kept a consistent signal for particularly heavy rain across
portions of Cass, Itasca, northern Aitkin, and portions of St. Louis
Counties, where some localized amounts in excess of 3" could be
observed. Thunderstorms this morning have already proven to be
efficient rainfall producers (over an inch of rain in less than an
hour at International Falls), and this is likely to continue with
ongoing thunderstorm development. Additionally, recent rains earlier
this week brought our soil moistures back up and area streamflows
have largely returned to their seasonal values. Especially since
thunderstorms this afternoon and evening will have better synoptic
support, excessive rainfall rates are expected with possible
localized flash flooding. While storms should be fairly progressive
with minimal training of storms, these rainfall rates alone could be
enough to produce flash flooding, particularly in urban areas.

Into Friday and the holiday weekend, conditions quiet down
considerably. There may be a little smoke from Canadian wildfires
that follows the front into tomorrow, but current AQI values
upstream are pretty good, so hopefully our air will stay on the
clean side. Breezy westerly winds continue through the day Friday
with dewpoints dropping into the 50s so it should feel like a very
pleasant late summer/early fall day! This weekend, northwesterly
breezes continue, which could bring some smoke to the region. An
upper level trough over Hudson Bay could lead to some scattered
showers for the MN Arrowhead and portions of NW WI Saturday
afternoon and evening, but we're not expecting much in the way of
QPF with that disturbance. Otherwise Labor Day weekend should
feature slightly above normal temperatures Saturday (in the upper
70s and low 80s), and then normal temperatures Sunday/Monday.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1242 PM CDT Thu Aug 29 2024

Big mix of conditions this afternoon with showers and storms
scattered about the Northland and some scattered skies moving in
from the southwest. A cold front will push from west to east this
afternoon and evening (beginning around 2pm for Brainerd and 6 or 7
pm for HYR) with thunderstorms expected. Heavy rain could drop
visibilities to less than a mile at times. As this clear the region
around midnight, some fog could develop, most likely at DLH and HYR.
Expect a return to VFR for all terminals by Friday morning.

&&

.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 120 PM CDT Thu Aug 29 2024

Breezy easterly winds today with gusts of 15 to 20 knots will lead
to some bumpy conditions, but currently not expecting to need to
upgrade to any small craft advisories for today. A cold front pushes
across the area this afternoon and evening, reaching the Twin Ports
around 6pm, and then the North and South Shores through 8pm, finally
pushing across the Apostles and Grand Portage in the late evening
close to midnight. Some heavy downpours, frequent lightning, and
gusty winds could be possible with these storms. Behind the front,
winds become southwesterly Friday and into Saturday, with strong
gusts up to 25 knots in the afternoons. This should lead to more
wavy conditions, and could create some upwelling in surface water
temperatures along the North Shore. Some small craft advisories have
been issued for the Apostles and portion of the North Shore, and
more may be needed for other zones. Winds should turn northwesterly
Sunday and calm into Monday.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...Flood Watch through late tonight for MNZ010-011-018-019-025-
     026-033>038.
     Beach Hazards Statement until 9 PM CDT this evening for MNZ037.
WI...Flood Watch through late tonight for WIZ001-006.
     Beach Hazards Statement until 9 PM CDT this evening for WIZ001.
MARINE...Small Craft Advisory from 10 AM to 7 PM CDT Friday for LSZ140-
     141-150.

&&

DISCUSSION...Levens
AVIATION...Levens
MARINE...Levens
Hazardous weather outlook, Aug 29, 12:59 PM CST, 41 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
159 PM CDT Thu Aug 29 2024

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-301900-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
159 PM CDT Thu Aug 29 2024

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Thunderstorms are likely today across the Northland. Severe
storms are possible (30 to 50 percent chance) this afternoon and
evening with damaging winds up to 60 mph, large hail up to 1.5
inches, and an isolated tornado. Severe storms are most likely in
north-central Minnesota and east into the St. Croix River Valley.
Localized heavy rain could lead to minor flooding Thursday
afternoon into Thursday night.

Strong easterly winds and elevated waves in the Twin Ports bring
a high risk for rip currents today. Swimming conditions will be
hazardous.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-150-301900-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
159 PM CDT Thu Aug 29 2024

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Thunderstorms are expected this afternoon into tonight. A few
severe thunderstorms may occur which will be capable of producing
hail around an inch and storm force winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong westerly winds are expected Friday with another period of
stronger northwest winds Saturday night into Sunday morning.

Levens

More information may be obtained at the following web address:
http://www.weather.gov/duluth

In the hours before

Special weather statement, Aug 29, 8:06 AM CST, 5 hours 34 minutes before
Special Weather Statement
National Weather Service Duluth MN
906 AM CDT Thu Aug 29 2024

MNZ010-291430-
Koochiching MN-
906 AM CDT Thu Aug 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN KOOCHICHING COUNTY
THROUGH 930 AM CDT...

At 906 AM CDT, Doppler radar was tracking a strong thunderstorm near
Birchdale, or 31 miles west of International Falls, moving northeast
at 50 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Birchdale, Manitou, Franz Jevne State Park, and Indus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4869 9426 4865 9425 4865 9400 4863 9393
      4863 9384 4858 9381 4857 9380 4835 9415
      4851 9443 4855 9443 4871 9430
TIME...MOT...LOC 1406Z 223DEG 43KT 4857 9409

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Wolfe
Special weather statement, Aug 29, 11:02 AM CST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Duluth MN
1202 PM CDT Thu Aug 29 2024

MNZ011-012-300100-
North St. Louis-Northern Cook and Lake-
Including the cities of Ely and Isabella
1202 PM CDT Thu Aug 29 2024

...SEVERE THUNDERSTORMS MAY AFFECT THE BOUNDARY WATERS CANOE AREA
WILDERNESS THIS AFTERNOON AND EVENING...

Severe thunderstorms may affect the Boundary Waters Canoe Area
Wilderness late this afternoon and evening. The storms may produce
damaging winds, large hail, frequent cloud-to-ground lightning,
and locally heavy rainfall. Thunderstorms could happen as early as
4PM with the most likely time for thunderstorms between 6PM and
11PM.

Now is the time to prepare in case thunderstorms threaten.
Campers should take extra precautions now in order to secure
campsites and make a plan in case of severe weather. For strong
winds, try to keep your tent away from large or decayed trees.
For large hail, use your well-tied down canoe or tent for
shelter. For lightning, sit on your personal floatation devices
or sleeping pads and avoid putting your tent on top of exposed
tree roots to minimize your risk. Monitor NOAA Weather Radio for
updates and possible warnings.

Wolfe

The radar

The Duluth radar (KDLH), 167 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cass

When
August 29, 1:40 PM CST to 1:42 PM CST
Where
Cass County, 3.9 mi WSW of Pontoria
Measured
50 kt (58 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
46.840, -94.400

A tree and several large branches were down at the spotter's location.

Thunderstorm Wind, Crow Wing

When
August 29, 2:52 PM CST to 2:55 PM CST
Where
Crow Wing County, 1.46 mi SSW of Shepard
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.200, -94.130

Multiple trees were snapped about 5 feet up from the base. Observer noted they had damage to most of the trees on their property.

Thunderstorm Wind, Crow Wing

When
August 29, 2:57 PM CST to 2:59 PM CST
Where
Crow Wing County, 2.8 mi S of Pine Center
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
46.180, -93.910

A barn door was pushed in and damaged by the wind and a large pine tree was down. All brush surrounding the barn that was standing about 3 to 4 feet high was flattened.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199831, 1199828, 1199830.